Alabama, 2015

Dust Devil in Alabama, May 7, 2015

May 7, 2015 · NWS HUN · 1 event in 1 county or zone

A strong dust devil produced some minor damage in Madison County, Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A strong dust devil produced some minor damage in Madison County, Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 7, 1:45 PM CST, 1 hour earlier.

Area forecast discussion, May 7, 1:45 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
245 PM CDT THU MAY 7 2015

.DISCUSSION...
UNSEASONABLY WARM AND DRY WX CONDITIONS PREVAIL ACROSS THE CNTRL TN
VALLEY THIS THU AFTERNOON...WITH A FEW MORE CLOUDS DEVELOPING ACROSS
THE WRN HALF OF THE AREA. SOME CONVECTION HAS DEVELOPED ALONG A WEAK
LOW LEVEL CONVERGENT BOUNDARY ACROSS WRN TN INTO NE MS...ALTHOUGH
THIS ACTIVITY SHOULD REMAIN OUT OF NW AL INTO THE EVENING HRS. ANY
LINGERING CLOUDS SHOULD THEN QUICKLY DIMINISH WITH THE ONSET OF THE
EVENING HRS...WITH OVERNIGHT TEMPS FALLING MORE INTO THE SEASONAL
MID/UPPER 50S RANGE FOR MOST AREAS. THE FLOW PATTERN OUT OF THE SW
BEGINS TO TURN A BIT MORE ACTIVE ON FRI ACROSS THE LOWER MS VALLEY
AS THE UPPER RIDGE PATTERN OVER THE NRN GULF BEGINS TO DRIFT EWD.
RAIN CHANCES STILL LOOK TO REMAIN PRETTY MUCH NIL OVER THE LOCAL
AREA WHERE THE INFLUENCE OF THE UPPER RIDGE WILL HAVE A BIT MORE OF
AN EFFECT. THE PROB THOUGH MAY INCREASE FOR SOME OF THIS ACTIVITY
OUT W TO FILTER INTO THE WRN HALF OF THE AREA GOING INTO FRI IF THE
ENERGY TRANSPORT IS SHEARED A BIT MORE W VERSUS NW.

RAIN CHANCES WILL GRADUALLY INCREASE HEADING INTO THE WEEKEND PERIOD
AS THE INFLOW STRENGTHENS ACROSS THE WRN/CNTRL GULF COAST REGIONS
AHEAD OF A WEAK FRONTAL BOUNDARY MOVING EWD OUT OF THE CNTRL PLAINS
STATES. EVEN WITH SOME INCREASING CLOUD COVER...OVERALL TEMPS THIS
WEEKEND LOOK TO REMAIN UNSEASONABLY WARM...OR AROUND 5 TO PERHAPS 10
DEGREES ABOVE NORMAL. CHANCES FOR SHOWERS/TSTMS WILL CONTINUE TO
CLIMB GOING INTO THE NEW WORK WEEK...AS A STRONGER COLD FRONT OUT OF
THE SRN PLAINS PUSHES EWD INTO THE LOWER MS/TN VALLEY REGIONS. ALONG
AND AHEAD OF THE FRONT...HEAVY RAINFALL AND A FEW STRONG STORMS MAY
DEVELOP WITHIN SOME OF THE PREDOM SCT CONVECTION. THE SFC BOUNDARY
THEN LOOKS TO CLEAR THE AREA TO THE E TUE EVENING...WITH PRECIP
TAPERING OFF BEHIND THE EXITING FRONT. SLIGHTLY COOLER AIR MAY THEN
BRIEFLY MOVE INTO THE REGION ON WED...BEFORE THE WX PATTERN TURNS
ACTIVE AGAIN AFTER MID WEEK.

09

&&

.AVIATION...
/ISSUED 1229 PM CDT THU MAY 7 2015/
FOR 18Z TAFS...
VFR CONDS WILL PREVAIL THRU THE TAF PERIOD. SKIES SHOULD CLEAR
OVERNIGHT TONIGHT BEFORE CLOUDS REDEVELOP TOMORROW AFTN, WITH A
SLIGHT INCREASE IN COVERAGE OF FAIR WX CU ESPECIALLY OVER NW AL BY
THE END OF THE TAF PERIOD TOMORROW. OTHERWISE, WINDS WILL REMAIN
LIGHT AND OUT OF THE E/SE.

12

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    60  87  63  88 /   0  10  10  20
SHOALS        60  87  63  87 /   0  10  10  20
VINEMONT      58  87  61  86 /   0  10  10  20
FAYETTEVILLE  57  85  60  85 /   0  10  10  20
ALBERTVILLE   56  87  60  85 /   0  10  10  10
FORT PAYNE    55  86  60  84 /   0  10   0  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, May 7, 1:01 PM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
201 PM CDT THU MAY 7 2015

ALZ001>010-016-TNZ076-096-097-081100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
201 PM CDT THU MAY 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTH CENTRAL AND NORTHWEST
ALABAMA SATURDAY AFTERNOON AND EVENING. THUNDERSTORM CHANCES INCREASE
LATE MONDAY AND AGAIN TUESDAY AS A WEAK COLD FRONT PUSHES ACROSS THE
AREA. GUSTY WINDS AND BRIEF HEAVY RAINFALL WILL BE POSSIBLE DURING
THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Madison

When
May 7, 2:45 PM CST to 2:47 PM CST
Where
Madison County, Toney
Reported by
Broadcast Media
Coordinates
34.900, -86.750

Local media reported that a strong dust devil developed near Toney, Alabama, and produced some moderate damage to a small barn. Some of the two by fours that were ten feet long from the small barn were blown over 50 feet and the tin roof from the barn was blown over 300 feet into the air.

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577570.